Alert archive / Minnesota / Special Weather Statements in 2011
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 22, 2011, 8:47 PM CDT for Lac qui Parle County, Minnesota. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2011, 8:47 PM CDT (01:47 UTC)
- Expired
- Jul 22, 2011, 10:00 PM CDT
- In force
- 73 min
- Issued by
- NWS Twin Cities, MN
County Lac qui Parle County, MN
The radar
The Sioux Falls radar (KFSD), 168 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2607 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
360 WWUS83 KMPX 230147 SPSMPX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 847 PM CDT FRI JUL 22 2011 MNZ054-056-064-230300- CHIPPEWA-LAC QUI PARLE-YELLOW MEDICINE- 847 PM CDT FRI JUL 22 2011 ...THUNDERSTORMS MOVING INTO CHIPPEWA...LAC QUI PARLE AND YELLOW MEDICINE COUNTIES THROUGH 1000 PM CDT... AT 840 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS 3 MILES SOUTH OF MADISON...OR 11 MILES EAST OF MARIETTA. THIS STORM WAS MOVING EAST AT 20 MPH. HAIL UP TO NICKEL SIZE...WINDS UP TO 50 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. A QUICK 1 TO 2 INCHES OF RAIN IS POSSIBLE WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... MADISON. CERRO GORDO. DAWSON. BOYD. WATSON. MONTEVIDEO. BOYD. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STREET FLOODING IS ALSO POSSIBLE. && LAT...LON 4511 9563 4478 9570 4481 9631 4509 9632 TIME...MOT...LOC 0145Z 276DEG 17KT 4496 9616 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 22, 6:54 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 22, 6:54 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 654 PM CDT FRI JUL 22 2011 .MESOSCALE UPDATE... THE LOW-LEVEL MOISTURE TRANSPORT...CONVERGENCE...AND FRONTOGENESIS MENTIONED IN EARLY DISCUSSION HAVE TRIGGERED THUNDERSTORMS ACROSS FAR EASTERN SD AND FAR WESTERN MN. THE MAIN FOCUS IN THE LOW- LEVELS SEEMS TO BE THE SYNOPTIC WARM FRONT WHICH IS BETTER DEFINED IN EASTERN AND CENTRAL SD. DEEP LAYER SHEAR OF NEAR 40 KTS HAS BEEN ENOUGH FOR ORGANIZATION SUPPORTING SUSTAINED UPDRAFTS. BUT WITH A SLOW-MOVING NORTHWARD BOUNDARY AND PERPENDICULAR MID- LEVEL FLOW...THE STORM MOTIONS HAVE BEEN VERY SLOW ALSO LEADING TO HEAVY RAINFALL IN FAR EASTERN SD. THIS WILL BE THE PRIMARY THREAT WITH ANY STORMS THAT DO WORK INTO THE FAR WESTERN/NORTHWESTERN COUNTIES...THOUGH CANNOT RULE OUT SOME SPORADIC LARGE HAIL. THE TORNADO THREAT INCREASES IMMEDIATELY TO THE WEST OF THE AREA...WITHIN THE TORNADO WATCH. ON THE REGIONAL SCOPE...THE CUMULUS CLOUD STREETS AND ACCAS FROM THE ONGOING ACTIVITY IN FAR EASTERN MT ALL THE WAY INTO CENTRAL MN MAY BE SHOWING THE ROUTE THAT THE THUNDERSTORM COMPLEX/ES/ TAKE LATE TONIGHT. IN OTHER WORDS...GENERALLY ALONG INTERSTATE 94. && .PREV DISCUSSION... /ISSUED 200 PM CDT FRI JUL 22 2011/ SOME CONVECTION HAS SLOWLY SPREAD INTO SOUTHWEST AND SOUTH CENTRAL AREAS OF MN TODAY AHEAD OF A SHORT WAVE OVER NEBRASKA. SPC ANALYSIS ACTUALLY HAS A CLOSED H7 LOW AND SOME CIRCULATION IS SEEN IN THE VISIBLE IMAGERY NEAR KYKN. THIS FEATURE IS BEING SUPPRESSED ACROSS FAR SOUTHERN MN AND IA THROUGH EARLY THIS EVENING AS A SHORT WAVE RIDGE MOVES IN FROM SD. NAM LOW LEVEL MOISTURE TRANSPORT... MOISTURE FLUX AND FRONTOGENESIS ARE FOCUSED ACROSS OUR FAR SOUTHERN AND WESTERN AREAS OF THE MN CWA THROUGH THIS EVENING. THE 12Z 4KM SPC WRF AND WELL AS THE MPX WRF INDICATE SPOTTY CONVECTION IN THESE AREAS THROUGH THE EVENING WHICH SEEMS PLAUSIBLE. SHEAR VALUES ARE LOW AND BELIEVE ONLY AN ISOLATED SEVERE STORM OR TWO IS POSSIBLE THROUGH SUNSET. THERE IS SOME CONCERN ON THE RAINFALL RATES IN FAR SOUTHERN MN THIS EVENING IF MORE THAN SPOTTY CONVECTION DEVELOPS. THIS IS DUE TO A TROPICAL CONNECTION SEEN IN WATER VAPOR IMAGERY FROM AZ/NM INTO IA/FAR SOUTHERN MN ATTM. OVERNIGHT BECOMES A DIFFERENT STORY AS A SHORT WAVE IN THE NORTHERN ROCKIES MOVES INTO THE NORTHERN PLAINS. SHORT TERM GUIDANCE IS IN AGREEMENT THAT A LINE OF STRONG TO SEVERE STORMS WILL DEVELOP AND MOVE EASTWARD ACROSS THE DAKOTAS OVERNIGHT. THESE STORMS MAY BE INTO OUR WESTERN/NORTHERN CWA BEFORE DAYBREAK. LIKELY POPS USED IN THESE AREAS AS THE NIGHT PROGRESSES. IN ADDITION...OTHER SCATTERED STORMS ARE EXPECTED TO DEVELOP ACROSS THE REMAINDER OF THE CWA AS LOW LEVEL THETA-E ADVECTION INCREASES. THE SHORT WAVE WILL CONTINUE MOVING EAST ON SATURDAY...DRIVING AN AREA OF SURFACE LOW PRESSURE ACROSS THE MN CWA DURING THE DAY AND ACROSS THE WI CWA SATURDAY NIGHT. VERY UNSTABLE CONDITIONS ARE INDICATED FOR TOMORROW WITH SFC-1KM SHEAR VALUES QUITE HIGH ALONG AND NORTH OF A WARM FRONT IN CENTRAL MN. LOCAL TORNADO PROBABILITIES ARE ALREADY IN THE 60-80 PERCENT RANGE IN THIS AREA. DEPENDING ON THE OUTCOME OVERNIGHT WITH THE CONVECTION FROM THE DAKOTAS...WE MAY HAVE QUITE THE BOUNDARY SET UP ON SATURDAY. OTHER STRONG TO SEVERE STORMS SHOULD DEVELOP IN THE AFTERNOON ALONG A COLD FRONT TRAILING SOUTH FROM THE LOW ACROSS WEST CENTRAL AND SOUTHWEST MN AND SPREAD EAST INTO WI OVERNIGHT. SREF CALIBRATED CG LIGHTNING STRIKES OF 100 OR MORE ARE HIGH OVER EAST CENTRAL MN AND WEST CENTRAL WI IN THE 00Z-03Z TIME FRAME. EXCELLENT CONTINUITY OVER THE LAST 8 RUNS OF THE SREF WITH THIS FEATURE. SOME REAL RELIEF COMES OUR WAY SUNDAY INTO MONDAY IN THE WAKE OF THE COLD FRONT. DEW POINTS DROP BACK INTO THE 50S AND 60S ALONG WITH TEMPERATURES NEAR SEASONAL LEVELS. THE BREAK WILL BE SHORT LIVED HOWEVER...AS YET ANOTHER SHORT WAVE MOVES EAST FROM THE PACIFIC NORTHWEST. THIS WILL LIKELY DRIVE A FRONT INTO THE CWA FROM WEDNESDAY INTO THURSDAY. HOWEVER...THE FRONT IS NOT EXPECTED TO GET MUCH FURTHER SOUTH THAN CENTRAL WI AND SOUTHERN MN AS THE FLOW ALOFT BEGINS TO PARALLEL THE FRONT. TO MAKE MATTERS WORSE...PW VALUES ARE PROGGED TO CLIMB ABOVE 2.25 INCHES...WHICH WE KNOW IS CERTAINLY POSSIBLE. SIMULATED WATER VAPOR IMAGERY ALSO SHOWS THAT A TROPICAL CONNECTION ONCE AGAIN REESTABLISHES ITSELF FROM THE SOUTHWEST U.S. INTO THE UPPER MISSISSIPPI VALLEY... BRINGING A RETURN THREAT FOR MORE TROPICAL DOWNPOURS/FLOODING. && .AVIATION... /00Z TAF ISSUANCE/ THE PRIMARY CONCERN WITH AVIATION IS THUNDERSTORM CHANCES...WHICH FOR MOST OF THE TAF SITES APPEARS TO BE MOST PROBABLE NEAR DAYBREAK AND JUST AFTER TOMORROW MORNING...AND THEN AGAIN LATE TOMORROW AFTERNOON INTO THE EVENING. BECAUSE OF AN INCREASINGLY UNSTABLE ATMOSPHERE...BOTH OF THESE PERIODS COULD HAVE STRONG STORMS...WITH GUSTY WINDS AND LARGE HAIL. THROUGH THE EVENING...THE MAIN FOCUS FOR STORMS IN THE IMMEDIATE REGION WILL BE IN THE EASTERN DAKOTAS AND FAR WEST CENTRAL MN. THERE IS A SMALL CHANCE OF SEEING A COUPLE STRAY SHOWERS FURTHER EAST ACROSS CENTRAL MN AND THE TWIN CITIES AREA. CONFIDENCE IN THIS IS LOW THOUGH. LATE TONIGHT...THUNDERSTORMS EVOLVING OUT OF EASTERN MT NOW SHOULD TRAVERSE ND AND LIKELY DEVELOP INTO WESTERN MN. THESE WILL BE THE STORMS THAT MAY NEAR AREA AIRPORTS AROUND DAYBREAK. THESE MAY SHIFT WINDS TEMPORARILY WESTERLY AND MAKE THEM GUSTY. THE MOST FAVORED SITES TO SEE THE STRONGER STORMS WOULD BE AXN AND STC. FROM LATE MORNING INTO THE AFTERNOON IT WOULD SEEM THAT THE BETTER PROBABILITIES OF STORMS WOULD BE IN CENTRAL MN INTO WESTERN WI...BEFORE THE ENTIRE AREA SEES THE POSSIBILITY LATER IN THE DAY WITH A COLD FRONT APPROACHING. TOMORROW EVENING SHOULD SEE THUNDERSTORMS MOVING EAST ACROSS EASTERN MN INTO WESTERN WI...SOME OF WHICH MAY WELL BE SEVERE. WINDS WILL BE SOMEWHAT LIGHT AND VARIABLE THIS EVENING AT EASTERN AND NORTHERN TAF SITES...POTENTIALLY LEADING TO LIGHT FOG DEVELOPMENT AFTER DARK. TOMORROW SOME WIND GUSTS ARE LIKELY AS A WARM FRONT MOVES NORTH AND SHIFTS THE WINDS MORE SOUTHERLY. ANY STORMS THAT PASS OVER AIRPORT ARE FAVORED TO HAVE SOME GUSTY WINDS. MSP...SOME NEARBY TCU CANNOT BE RULED OUT AT ANY TIME TONIGHT. BUT THE MAIN EMPHASIS SHOULD BE NEAR AND JUST AFTER DAYBREAK. OTHERWISE...THE WIND DIRECTION WILL VARY SOMEWHAT THROUGH THE SOUTHEAST QUADRANT OF THE WIND COMPASS TONIGHT. GUSTS ARE FAVORED DURING THE AFTERNOON POTENTIALLY UP TO 20 KTS. THE CONFIDENCE IN STORMS DURING THE MORNING IS AROUND 50 PERCENT AT THIS TIME. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && MTF/RAH/MTF
Hazardous weather outlook, Jul 22, 1:03 PM CDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 103 PM CDT FRI JUL 22 2011 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 231815- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 103 PM CDT FRI JUL 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE FORECAST AREA. THE MAIN WEATHER HAZARD WILL BE HEAVY RAINFALL. MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED ACROSS THE AREA LATE TONIGHT AS A WARM FRONT LIFTS INTO THE AREA. SOME OF THESE STORMS COULD PRODUCE HEAVY RAINFALL AND A FEW COULD BECOME SEVERE. IN ADDITION...HEAT INDEX VALUES THIS AFTERNOON WILL AVERAGE BETWEEN 95 AND 105 DEGREES ACROSS MUCH OF SOUTHERN AND WEST CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND EVENING. A WARM FRONT WILL EXTEND ACROSS SOUTHERN MINNESOTA INTO CENTRAL WISCONSIN WITH A VERY UNSTABLE ATMOSPHERE NEAR AND SOUTH OF THE FRONT. A COLD FRONT WILL TRACK INTO WESTERN MINNESOTA SATURDAY EVENING REACHING WEST CENTRAL WISCONSIN EARLY SUNDAY MORNING. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE ALONG AND AHEAD OF THE COLD FRONT. SOME ADDITIONAL HEAVY RAINS ARE ALSO POSSIBLE. THUNDERSTORMS MAY RETURN TO THE AREA BY MID WEEK. IN ADDITION...HEAT INDEX VALUES WILL ALSO INCREASE TO 100 TO 105 DEGREES FOR A FEW HOURS ON SATURDAY...MAINLY ACROSS SOUTHERN MINNESOTA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT...AND ESPECIALLY SATURDAY AFTERNOON AND EVENING. JLT
In the hours before
Special weather statement, Jul 22, 7:55 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 755 PM CDT FRI JUL 22 2011 MNZ054-230145- LAC QUI PARLE- 755 PM CDT FRI JUL 22 2011 ...THUNDERSTORMS MOVING INTO LAC QUI PARLE COUNTY THROUGH 845 PM CDT... AT 750 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORM NEAR NASSAU. THESE STORMS WERE MOVING EAST AT 15 MPH. HAIL UP TO NICKEL SIZE...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. A QUICK 1 TO 2 INCHES OF RAIN IS POSSIBLE WHICH COULD CAUSE LOCAL STREET FLOODING. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... NASSAU. BELLINGHAM. MADISON. LOUISBURG. CERRO GORDO. DAWSON. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. && LAT...LON 4523 9646 4514 9604 4482 9586 4482 9646 TIME...MOT...LOC 0054Z 267DEG 15KT 4506 9642
Special weather statement, Jul 22, 8:47 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 847 PM CDT FRI JUL 22 2011 MNZ054-056-064-230300- CHIPPEWA-LAC QUI PARLE-YELLOW MEDICINE- 847 PM CDT FRI JUL 22 2011 ...THUNDERSTORMS MOVING INTO CHIPPEWA...LAC QUI PARLE AND YELLOW MEDICINE COUNTIES THROUGH 1000 PM CDT... AT 840 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS 3 MILES SOUTH OF MADISON...OR 11 MILES EAST OF MARIETTA. THIS STORM WAS MOVING EAST AT 20 MPH. HAIL UP TO NICKEL SIZE...WINDS UP TO 50 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. A QUICK 1 TO 2 INCHES OF RAIN IS POSSIBLE WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... MADISON. CERRO GORDO. DAWSON. BOYD. WATSON. MONTEVIDEO. BOYD. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STREET FLOODING IS ALSO POSSIBLE. && LAT...LON 4511 9563 4478 9570 4481 9631 4509 9632 TIME...MOT...LOC 0145Z 276DEG 17KT 4496 9616
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:11 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 30 min |
| Jul 22, 7:55 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 50 min |
| Jul 23, 3:56 AM CDT | Heat Advisory | MPX | Blue Earth, Brown, Faribault, Freeborn, Goodhue, Le Sueur and 7 more | 11 hr |
| Jul 23, 4:38 AM CDT | Special Weather Statement | MPX | Douglas, Pope, Stevens | 67 min |
| Jul 23, 4:48 AM CDT | Severe Thunderstorm Warning | MPX | Douglas | 42 min |
| Jul 23, 5:21 AM CDT | Severe Thunderstorm Warning | MPX | Douglas, Morrison, Pope, Stearns, Todd | 54 min |
| Jul 23, 6:21 AM CDT | Special Weather Statement | MPX | Benton, Kandiyohi, Meeker, Mille Lacs, Morrison, Sherburne and 1 more | 69 min |
| Jul 23, 7:39 AM CDT | Special Weather Statement | MPX | Anoka, Chisago, Isanti, Kanabec, McLeod, Meeker and 5 more | 51 min |
| Jul 23, 8:27 AM CDT | Special Weather Statement | MPX | Carver, Scott | 48 min |
| Jul 23, 8:46 AM CDT | Severe Thunderstorm Warning | MPX | Carver, Le Sueur, Rice, Scott | 44 min |
| Jul 23, 9:17 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice, Scott, Steele | 58 min |
| Jul 23, 10:09 AM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 51 min |
| Jul 23, 1:04 PM CDT | Special Weather Statement | MPX | Pope | 56 min |
| Jul 23, 1:53 PM CDT | Special Weather Statement | MPX | Stearns | 52 min |
| Jul 23, 1:55 PM CDT | Special Weather Statement | MPX | Benton | 35 min |
| Jul 23, 2:34 PM CDT | Special Weather Statement | MPX | Sherburne | 41 min |
| Jul 23, 3:08 PM CDT | Special Weather Statement | MPX | Sherburne | 37 min |
| Jul 23, 4:03 PM CDT | Special Weather Statement | MPX | Ramsey, Washington | 57 min |
| Jul 23, 9:23 AM CDT | Special Weather Statement | MPX | Saint Croix | 67 min |
| Jul 23, 5:42 PM CDT | Special Weather Statement | MPX | Eau Claire, Pepin | 63 min |
Nearby
Special Weather Statements in Minnesota, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.